Thunderstorm Wind, Anne Arundel
- When
- August 5, 7:00 PM EST
- Where
- Anne Arundel County, Greenock
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.817, -76.633
Trees and powerlines downed.
A weak cold front moved east from the Appalachian Mountains, and interacted with the moist and unstable airmass that was already in place around the mid-Atlantic. This situation sparked off scattered thunderstorms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak cold front moved east from the Appalachian Mountains, and interacted with the moist and unstable airmass that was already in place around the mid-Atlantic. This situation sparked off scattered thunderstorms during the afternoon and evening. A few of these thunderstorms reached severe criteria. The principal hazard associated with these storms was damaging wind gusts. Additionally, a few of the storms generated large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 2:24 PM EST, 4 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 324 PM EDT FRI AUG 5 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... PRE-FRONTAL CONVECTIVE CELLS HAVE BEGUN TO POP ON THE RADAR. THERE/S ONE WEAK BOUNDARY STRETCHED FROM NE TO SW ACROSS OUR CWA THAT THESE CELLS ARE MORE THAN LIKELY FIRING UPON. THE PRIMARY SYNOPTIC FRONT REMAINS TO OUR NORTH IN PA...AND WILL CONTINUE TO MOVE SOUTH AS THE AFTERNOON/EVENING PROGRESSES. OUR ENTIRE CWA IS VERY UNSTABLE...WITH CAPES EXCEEDING 3000 J/KG. HOWEVER...0-6 KM SHEAR IS LESS THAN 10 KT...AND THIS SHOULD HELP TO PRECLUDE WIDESPREAD ORGANIZED SEVERE CONVECTION. BUT WITH HIGH INSTABILITY IN PLACE AND LOW LEVEL BOUNDARIES HELPING TO ENHANCE LOW LEVEL CONVERGENCE...GENERAL SCATTERED COVERAGE OF CONVECTION (SINGLE TO MULTICELLULAR) IS EXPECTED THROUGH THE EVENING AND THE TALLEST GROWING STORMS WILL HAVE THE POTENTIAL TO BRING DOWNBURST TYPE WINDS AS THE INVERTED V ON FORECAST BUFKIT SOUNDINGS IMPLY. MARGINALLY SEVERE HAIL WOULD NOT BE OUT OF THE QUESTION EITHER IF STRONG CORES CAN GROW HIGH ENOUGH. PRIMARY COLD FRONT WILL CROSS OUR NORTHERN CWA BY 00Z...THEN SLOW DOWN AND STALL ACROSS OUR EXTREME SOUTHERN CWA. WILL LOWER SCATTERED COVERAGE TO ISOLATED COVERAGE ACROSS OUR NORTH AFTER MIDNIGHT...BUT WILL KEEP SCATTERED COVERAGE GOING ALL NIGHT LONG TO THE SOUTH. ON SATURDAY...WITH THE FRONT RESIDING ACROSS OUR EXTREME SOUTHERN CWA...FEEL THAT KEEPING CHC POPS DOWN THERE IS WARRANTED. MOST OF THE MOS NUMBERS EVEN HAVE CHC POPS NORTH TO THE MASON DIXON LINE. IF FRONT DOES NOT MAKE IT AS FAR AS PREDICTED...OR MOVES BACK TO THE NORTH SOONER THAN EXPECTED...CHC POPS WOULD BE REASONABLE EVERYWHERE. HOWEVER...WILL KEEP SLGT CHC POPS NORTH ASSUMING FRONT REMAINS WELL TO THE SOUTH THROUGH THE DAYTIME ON SATURDAY. && .LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)... THE BEGINNING OF THE EXTENDED FORECAST IS DOMINATED BY THE NEARLY STATIONARY FRONTAL BOUNDARY. ANOTHER FRONT IS EXPECTED BY THE END OF NEXT WEEK. THE 500MB FLOW HAS FLATTENED OUT IN THE BEGINNING OF THE PERIOD...AS THE TROUGH HAS WEAKENED AND SHEARED OUT. THE SHEAR AXIS STAYS IN PLACE THROUGH MOST OF SUNDAY OVER THE CENTRAL PORTIONS OF THE CWFA...BEFORE FINALLY DISSIPATING LATE SUNDAY/EARLY MONDAY. MID LEVEL RIDGING BEGINS TO BUILDING BACK OVER THE REGION BY LATE MONDAY...WITH THE HIGH PRESSURE CENTERED EAST OF THE SOUTHEAST STATES. THE GFS IS PROGGING SEVERAL SHORTWAVES TO MOVE AROUND THE PERIPHERY OF THE HIGH THROUGH THE FIRST PART OF NEXT WEEK. THESE FEATURES ARE GENERALLY HARD TO TIME...BUT WITH A MOIST AIRMASS IN PLACE...HAVE KEPT SLIGHT/CHANCE POPS IN THE REMAINDER OF THE FORECAST. THE SURFACE FRONT WILL PRETTY MUCH STICK AROUND FOR MUCH OF THE WEEKEND BEFORE BECOMING DIFFUSE LATE SUNDAY/EARLY MONDAY. THE BOUNDARY IS PROGGED TO MAKE IT TO SOUTHERN PORTIONS OF THE CWFA...BUT WILL WAVE BACK AND FORTH OVER CENTRAL PORTIONS OF THE CWFA THROUGH THE WEEKEND. THE BOUNDARY WILL SERVE TO FOCUS SHOWERS AND THUNDERSTORMS THROUGH EARLY MONDAY BEFORE DISSIPATING. HIGH PRESSURE WILL BE SITUATED JUST OFFSHORE FOR MONDAY AND TUESDAY...WITH SOUTHERLY FLOW KEEPING THE ATMOSPHERE MOIST AND UNSTABLE. LATE WEDNESDAY/EARLY THURSDAY THE NEXT FRONTAL BOUNDARY IS EXPECTED TO MOVE EAST OVER THE CWFA...WITH HIGH PRESSURE BUILDING BACK OVER THE AREA FOR NEXT WEEKEND. TEMPERATURE GUIDANCE WAS PRETTY CLUSTERED AND SPLIT THE DIFFERENCE. && .AVIATION... TERMINALS WILL BE VULNERABLE TO THUNDERSTORMS PRODUCING AT LEAST MVFR CONDITIONS THROUGH THE AFTERNOON/EARLY EVENING. WIND DIRECTION A LITTLE TRICKY AS INITIAL WEAK FRONT RESIDES OVER THE CWA...WITH THE PRIMARY BOUNDARY STILL IN PA AT 18Z. PRIMARY BOUNDARY WILL LEAD TO A SHIFT IN WIND DIRECTION TO NW...THAT IS ADEQUATELY COVERED IN INDIVIDUAL TAFS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SHORT TERM/AVIATION...PELOQUIN LONG TERM...LISTEMAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1156 AM EDT FRI AUG 5 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-061015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1156 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT AS A COLD FRONT APPROACHES THIS AFTERNOON AND EVENING...A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG PURCELLVILLE 39.14N 77.71W
08/05/2005 LOUDOUN VA EMERGENCY MNGR
TREES AND WIRES DOWN IN PURCELLVILLE/ROUND HILL AREA.
&&
JLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
708 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG SPERRYVILLE 38.67N 78.25W
08/05/2005 RAPPAHANNOCK VA TRAINED SPOTTER
2-3 FEET DIAMETER TREE DOWN IN SPERRYVILLE
&&
ROSAThe Sterling radar (KLWX), 76 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
2 thunderstorm wind. Local standard time, as filed.
Trees and powerlines downed.
Trees downed at Billingsly and Bensville Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469506, 5469507.